Lake Huron, 2018

Marine Thunderstorm Wind in Lake Huron, August 1, 2018

August 1, 2018 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Saginaw Bay produced a 38 knot wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Saginaw Bay produced a 38 knot wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 1, 5:50 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 1, 5:50 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
650 PM EDT Wed Aug 1 2018

.AVIATION...

A weak surface trough interacting with a gradually destabilizing
late day environment will maintain a brief window for shras/tsras
early this evening. Brief MVFR conditions possible within any
precipitation. Loss of diurnal support will bring a steady downturn
in convective chances and cloud coverage after 01z. Another round of
scattered convection will be possible late in the forecast period,
starting at KMBS after 21z Thursday. Otherwise, winds will remain
SSW with a backing to the SSE I-94 TAFS late with lake breeze(s).

For DTW...Light showers and perhaps a rumble of thunder possible
through 01z or so. Otherwise, VFR with winds generally SSW until
lake breeze late Thursday brings SSE flow. Diurnal cumulus may
become broken by Thu afternoon with cigs near 5kft.

.DTW THRESHOLD PROBABILITIES...

* Low in ceilings at or below 5000 ft early this evening and again
  Thursday afternoon.

* Very low in thunderstorms early this evening.

&&

.PREV DISCUSSION...
Issued at 326 PM EDT Wed Aug 1 2018

DISCUSSION...

In the wake of the low pressure system that tracked across the
region last night, lingering moisture has maintained widespread low
to mid clouds across SE Michigan today. These clouds have acted to
keep temperatures mostly in the 70s with a few spots approaching 80
this afternoon. A stubborn, weakening mid level wave evident on WV
imagery over Indiana will slowly lift across Lower Michigan through
this evening. This wave in conjunction with lingering moisture will
support renewed scattered shower and thunderstorm chances late this
afternoon into the early evening. Initial convection has sparked
across western Lower Michigan early this afternoon where clearing
skies this morning supported SBCAPE values rising into the 1000-1500
J/kg range. This activity is expected to slowly drift east across SE
Michigan through the late afternoon and early evening. However,
limited instability (SBCAPE around 500 J/kg) from morning clouds and
weak mid level lapse rates will limit convective vigor. The main
hazard with showers and storms today will be brief heavy rainfall,
especially for areas that saw flooding last night.

Following the passage of the mid level wave this evening, clearing
skies are expected tonight as subsidence and drier air work into the
region. Dewpoints in the low 60s will limit radiational cooling with
lows only falling into the lower to mid 60s tonight. The first half
of Thursday is then expected to remain dry before yet another mid
level shortwave pivoting through the broader longwave trough
approaches the region. This wave will support a weak cold front that
will slowly push across Lower Michigan Thursday night. Ahead of this
front, shower and thunderstorm chances will increase Thursday
afternoon with diurnal heating. The highest coverage is expected to
remain across the Tri Cities closer to the frontal boundary and
better forcing associated with the wave. High temperatures will rise
higher than today into the low to mid 80s with better solar
insolation. Showers and thunderstorms will then continue into
Thursday night across all of SE Michigan as the frontal boundary
slowly moves east. Moisture looks to be more limited with this
system, thus excessive rainfall is not expected.

The remnant cold frontal boundary is then expected to stall as it
dissipates over SE Michigan supporting continued shower and
thunderstorm chances into Friday. High temperatures will fall only
slightly behind the frontal boundary with highs again reaching the
lower 80s Friday afternoon. Upper level ridging across the Western
US is then progged to shift eastward reaching the Great Lakes on
Saturday. Southerly flow courtesy of Bermuda high pressure will
accompany the ridge and allow hot and humid conditions to overspread
the region this weekend. High temperatures are expected to reach the
upper 80s to near 90 both Saturday and Sunday while lows only fall
into the upper 60s to low 70s. With the ridge in place and warm
temperatures aloft, dry weather can be expected this weekend. The
next substantial mid level wave is then expected to drop into the
region early next week. Accompanying this wave will be the next
chance for widespread showers and thunderstorms before a cold front
brings temperatures closer to average with highs falling back into
the low to mid 80s by next Tuesday.

MARINE...

Prevailing southerly winds will remain modest tonight and Thursday
as a cold front slowly lifts into the northern great lakes. This
front tracks through Lake Huron Thursday night, prompting a wind
shift to northwesterly. High pressure then builds in Friday, leading
to light and variable winds.

HYDROLOGY...

There is a chance of showers and thunderstorms through the evening
hours. Basin average rainfall amounts are expected to remain below
one quarter of an inch. Some very localized higher amounts will be
possible, which could result in some minor flooding of poor drainage
areas.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...JD
MARINE.......MR
HYDROLOGY....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 1, 3:00 AM EST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
400 AM EDT Wed Aug 1 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-020800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
400 AM EDT Wed Aug 1 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms, mainly this afternoon and
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Thursday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-020800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
400 AM EDT Wed Aug 1 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Thursday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRC

In the hours before

Special weather statement, Aug 1, 4:50 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
550 PM EDT WED AUG 1 2018

MIZ047-012245-
Midland MI-
550 PM EDT WED AUG 1 2018

...SPECIAL WEATHER STATEMENT...

At 550 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Winegars to 6 miles southeast of Oil City.
Movement was east at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Strong thunderstorms will be near...
  Edenville around 605 PM EDT.
  Midland around 645 PM EDT.

Other locations impacted by these storms include Laporte, Averill,
Gordonville, Bombay, Porter Township, Poseyville, Hope and North
Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4381 8460 4381 8437 4383 8436 4383 8417
      4348 8417 4348 8437 4347 8437 4347 8461
TIME...MOT...LOC 2150Z 280DEG 12KT 4392 8444 4358 8448

DG

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
August 1, 6:10 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
38 kt (44 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2018Every state in 2018This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781612.